Alert archive / Texas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 161, NWS Lubbock, TX

June 11, 2016Dickens County, King County, Texas

NWS Lubbock, TX issued this severe thunderstorm warning at Jun 11, 2016, 3:18 PM CDT for Dickens County, King County, Texas. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 11, 2016, 3:18 PM CDT (20:18 UTC)
Expired
Jun 11, 2016, 4:00 PM CDT
In force
42 min
Issued by
NWS Lubbock, TX
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Dickens County, TX, King County, TX

The radar

The Lubbock radar (KLBB), 106 km from the middle of the area, began a volume at 20:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 8.3 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2016-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 938 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2016-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -27 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
938 J/kg
Mixed-layer CIN
-113 J/kg
Mixed-layer LCL
1189 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-27 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted.

444 
WUUS54 KLUB 112018
SVRLUB
TXC125-269-112100-
/O.NEW.KLUB.SV.W.0161.160611T2018Z-160611T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LUBBOCK TX
318 PM CDT SAT JUN 11 2016

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN KING COUNTY IN NORTHWESTERN TEXAS...
  NORTHEASTERN DICKENS COUNTY IN NORTHWESTERN TEXAS...

* UNTIL 400 PM CDT

* AT 317 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR DICKENS...
  MOVING NORTH AT 10 MPH.

  HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
           DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT 
           WIND DAMAGE TO ROOFS...SIDING AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  DICKENS AND DUMONT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3351 10064 3357 10084 3383 10080 3383 10044
TIME...MOT...LOC 2017Z 197DEG 8KT 3361 10072 

HAIL...1.50IN
WIND...60MPH
 
$$

23
1 follow-up statement
772 
WWUS54 KLUB 112036
SVSLUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
336 PM CDT SAT JUN 11 2016

TXC269-112044-
/O.CAN.KLUB.SV.W.0161.000000T0000Z-160611T2100Z/
KING TX-
336 PM CDT SAT JUN 11 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN KING COUNTY IS
CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS IS EXPECTED
TO STAY TO THE WEST IN CROSBY COUNTY THROUGH 4 PM. THEREFORE THE
WARNING HAS BEEN CANCELLED.

LAT...LON 3351 10064 3357 10084 3383 10080 3382 10052
TIME...MOT...LOC 2034Z 204DEG 5KT 3363 10074 

$$

TXC125-112100-
/O.CON.KLUB.SV.W.0161.000000T0000Z-160611T2100Z/
DICKENS TX-
336 PM CDT SAT JUN 11 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CDT
FOR NORTHEASTERN DICKENS COUNTY...

AT 334 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
DICKENS...MOVING NORTHEAST AT 5 MPH.

HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
DICKENS AND HIGHWAY 82.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
A BUILDING. IN ADDITION...THIS STORM IS PRODUCING VERY HEAVY RAIN
AND MAY RESULT IN LOCALIZED FLOODING. NEVER DRIVE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3351 10064 3357 10084 3383 10080 3382 10052
TIME...MOT...LOC 2034Z 204DEG 5KT 3363 10074 

HAIL...1.25IN
WIND...60MPH
 
$$

23

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 3:07 PM CDT, 11 minutes earlier.

Area forecast discussion, Jun 11, 3:07 PM CDT, 11 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
307 PM CDT SAT JUN 11 2016

.SHORT TERM...
Unlike yesterday when storms struggled to develop, scattered
convection has had no trouble developing in a moderately unstable
and weakly capped environment. Most of the development to this point
was along and off the Caprock as of 1930Z, with the exception of a
few cells near O'Donnell. Weak wind fields have largely limited
storm organization, though MLCAPE values of 1500-2500 J/kg have
supported brief strong pulse-type multicells capable of producing
small hail and wind gusts to 50+ mph at times. Additionally, slow
storm motions and abundant moisture have supported some locally
heavy rainfall. NWP has not had a great handle on this weakly forced
convection that has developed in/near a relative weakness embedded
within a broad upper ridge. However the best guess is that the
convection (largely off) Caprock will gradually fade by early this
evening as the instability is consumed, while outflows from said
convection may help spark additional development as they push
westward onto the Caprock into largely untapped warm/unstable air.
We may even see higher terrain convection originating in eastern New
Mexico edge eastward into the western South Plains this evening. All
said, we expect the best storm coverage to shift from the eastern
zones currently to the central and western zones this evening. Some
convection could then linger well into the night or redevelop early
Sunday morning, similar to what has happened in the region the past
few days.

On Sunday we will see the mid-level weakness that has lingered
nearby finally exit off to the east as heights/thicknesses gradually
rise in advance of a storm system moving into California. This
creates some doubt regarding storm chances/coverage by Sunday
afternoon, but with a weak surface trough/dryline setting up near
the TX/NM border and moderate instability and minimal inhibition
progged near and east of the dryline by peak heating we could see
isolated to scattered storm development. If storms do form, a few
could again briefly become strong and produce locally heavy rain.
Given the uncertainty regarding CI we have favored lower PoPs
tomorrow, generally in the 20 to 30 percent range.

It will be hot again tomorrow, and the western zones, where somewhat
drier air may attempt to move in, could see readings make it into
the middle 90s, while highs elsewhere will be primarily in the lower
90s. Lows tonight will be mild, in the 60s and lower 70s, with
plenty of moisture and clouds in the region.

.LONG TERM...
Forecast toward hotter and drier is still on track for the
upcoming week. Shortwave upper ridging Monday to be interrupted
Tuesday by a shortwave trough ejecting across the central Plains.
The ridge will then rebuild, initially over the Plains states
midweek before retrograding to the Rockies and increasing in
strength by 6 to 8 DM with the ridge approaching 600 DM by next
weekend. Given presence of low level moisture, primarily off the
caprock, precipitation chances will be non-zero through the week.
Will maintain a slight chance mention Monday most of the area and
Tuesday off the caprock where low level moisture will get shunted.
From Wednesday through Saturday rain chances appear to be favored
across the Rolling Plains furthest from the center of the upper
high and where low level moisture is most likely to remain.
However, given low confidence at this time will keep chances below
the magical 15 percent. Highs near 100 likely by Wednesday and
possibly continuing through Friday. A unique evolution to the
upper pattern is progged late in the week with a cutoff upper low
progged to retrograde from the Ohio Valley to the Ozarks. This
could both drive a cold front through the forecast area Saturday
and weaken the grip of the upper ridge slightly. Thus, a brief
respite from the intense heat is possible. Will be interesting to
see if the models hold onto this evolution as we proceed through
the week.

&&

.LUB Watches/Warnings/Advisories...
None.
&&

23/07
Hazardous weather outlook, Jun 11, 11:17 AM CDT, 4 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1117 AM CDT SAT JUN 11 2016

TXZ021>044-121630-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1117 AM CDT SAT JUN 11 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTH PLAINS...ROLLING
PLAINS AND THE FAR SOUTHERN TEXAS PANHANDLE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS
THE AREA THIS AFTERNOON AND EVENING. THE STRONGEST STORMS WILL BE
CAPABLE OF PRODUCING WIND GUSTS IN EXCESS OF 50 MPH...SMALL HAIL
AND LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW...THOUGH A
FEW STRONG THUNDERSTORMS COULD ROAM THE AREA SUNDAY AND PERHAPS
MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Jun 11, 12:51 PM CDT, 2 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
1251 PM CDT SAT JUN 11 2016

TXZ026-111815-
CHILDRESS TX-
1251 PM CDT SAT JUN 11 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CHILDRESS COUNTY UNTIL
115 PM CDT...

AT 1250 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER CHILDRESS...MOVING NORTH AT 30 MPH.

DIME SIZE HAIL...BRIEF HEAVY RAIN AND WIND GUSTS IN EXCESS OF 50 MPH
WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CHILDRESS...TELL AND HIGHWAY 287.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3433 10019 3436 10042 3449 10042 3467 10040
      3461 10000
TIME...MOT...LOC 1750Z 196DEG 24KT 3443 10028

23
Special weather statement, Jun 11, 1:50 PM CDT, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
150 PM CDT SAT JUN 11 2016

TXZ025-111915-
HALL TX-
150 PM CDT SAT JUN 11 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HALL COUNTY UNTIL
215 PM CDT...

AT 149 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
TURKEY...MOVING NORTH AT 10 MPH.

NICKEL SIZE HAIL...BRIEF HEAVY RAIN...WIND GUSTS OVER 50 MPH AND
FREQUENT CLOUD TO GROUND LIGHTNING WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
TURKEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3445 10058 3431 10067 3431 10089 3453 10090
TIME...MOT...LOC 1849Z 197DEG 8KT 3434 10080

23
Special weather statement, Jun 11, 1:58 PM CDT, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
158 PM CDT SAT JUN 11 2016

TXZ032-038-111930-
COTTLE TX-KING TX-
158 PM CDT SAT JUN 11 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN COTTLE AND EASTERN
KING COUNTIES UNTIL 230 PM CDT...

AT 157 PM CDT...DOPPLER RADAR WAS TRACKING A CLUSTER OF STRONG
THUNDERSTORM LOCATED OVER EASTERN KING AND FAR SOUTHEAST COTTLE
COUNTIES...MOVING NORTHEAST AT 10 MPH.

DIME SIZE HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...VERY HEAVY
RAIN AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHEASTERN COTTLE
AND EASTERN KING COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3340 10024 3392 10023 3399 10005 3384 10005
      3383 10000 3340 9999
TIME...MOT...LOC 1857Z 227DEG 9KT 3360 10003

23
Special weather statement, Jun 11, 2:36 PM CDT, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
236 PM CDT SAT JUN 11 2016

TXZ038-112000-
KING TX-
236 PM CDT SAT JUN 11 2016

...SIGNIFICANT WEATHER ADVISORY FOR KING COUNTY UNTIL 300 PM CDT...

AT 235 PM CDT...DOPPLER RADAR WAS TRACKING A CLUSTER OF STRONG
THUNDERSTORM OVER GUTHRIE AND MUCH OF KING COUNTY...MOVING NORTHEAST
AT 20 MPH.

HALF INCH HAIL...WIND GUSTS UP TO 50 MPH AND VERY HEAVY RAIN WILL BE
POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
GUTHRIE AND HIGHWAYS 114 AND 82.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3341 10041 3370 10048 3384 10000 3340 9999
TIME...MOT...LOC 1935Z 240DEG 16KT 3360 10030

23

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 12:51 PM CDTSpecial Weather StatementLUBChildress24 min
Jun 11, 1:50 PM CDTSpecial Weather StatementLUBHall25 min
Jun 11, 1:58 PM CDTSpecial Weather StatementLUBKing32 min
Jun 11, 2:36 PM CDTSpecial Weather StatementLUBKing24 min
Jun 11, 3:47 PM CDTSevere Thunderstorm WarningLUBCrosby, Dickens, Floyd, Motley43 min
Jun 11, 4:30 PM CDTSpecial Weather StatementLUBFloyd30 min
Jun 11, 5:57 PM CDTSevere Thunderstorm WarningLUBHale48 min

Nearby

Severe Thunderstorm Warnings in Texas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.